| Model Number |
400SMTHXSFT0103 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
12/26/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cavernous sinus using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It was reported that the patient¿s anatomy was moderately tortuous.During the procedure, while attempting to advancing the smart coil out of its introducer sheath, the physician encountered resistance; therefore, it was removed.The procedure was completed using two smart coils, seventeen other coils, and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the returned smart coil revealed that the embolization coil had offset coil winds.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encountered.Further advancement against resistance, will result in offset coil winds on the embolization coil.During the functional test, the embolization coil bunched up inside the hub of the demonstration microcatheter due to the offset coil winds, and the smart coil could not be advanced any further.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.